Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 234, NWS Springfield, MO

August 13, 1998Greene County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 13, 1998, 12:34 PM CDT for Greene County, Lawrence County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 1998, 12:34 PM CDT (17:34 UTC)
Expired
Aug 13, 1998, 3:30 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Greene County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 131734
FFWSGF
MOC077-109-132030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT THU AUG 13 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 330 PM CDT

* AT 1230 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM STRAFFORD TO SPRINGFIELD TO MT VERNON TO
  FREISTATT.  THIS STORM WAS MOVING EAST-SOUTHEAST AT 15 MPH.

* A VERY SLOW MOVING INTENSE CLUSTER OF SHOWERS AND THUNDERSTORMS
  CONTINUES TO DUMP EXCESSIVE RAINFALL ACROSS  NEARLY SATURATED
  GROUND FROM THE LAST SEVERAL DAYS OF SCATTERED RAINFALL.  PORTIONS OF
  NORTH SPRINGFIELD RECEIVED 4 INCHES OF RAINFALL WEDNESDAY EVENING.
  THE SPRINGFIELD AIRPORT RECEIVED HALF AN INCH OF RAIN IN THE LAST
  HOUR.

  LAWRENCE COUNTY SHERIFF REPORTED WATER FLOWING ACROSS COUNTY ROADS
  AND A COUPLE OF CARS WERE OFF THE ROAD ON HIGHWAY 97.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

MMT/JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:15 AM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 2:15 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT THU AUG 13 1998

PROBLEMS TODAY: NEED FOR DENSE FOG ADVISORY AND PRECIPITATION CHANCES

ISOLATED SHOWERS AND THUNDERSTORMS AROUND SPRINGFIELD GAVE UP THE
GHOST AROUND MIDNIGHT BUT PLENTY OF MIDDLE AND HIGH CLOUDS REMAINED
ACROSS THE REGION. ISOLATED SHOWERS HAVE STARTED TO REDEVELOP OVER
CENTRAL MISSOURI AND EASTERN KANSAS. SURFACE FRONT TRYING TO
DISSIPATE OVER NORTHERN ARKANSAS WITH 70+ DEWPOINTS FROM
SPRINGFIELD AND JOPLIN SOUTH.

MODEL GUIDANCE SIMILAR: SHORT WAVE OVER THE CENTRAL PLAINS WILL
MOVE SLOWLY SOUTH OVER THE NEXT 24 TO 36 HOURS AND CONTINUE THE
CHANCE OF RAIN ACROSS THE OZARKS. WITH PRECIPITABLE WATER VALUES
AROUND 1.5 INCHES AND STEERING WINDS LESS THAN 10 KNOTS...HEAVY
RAINFALL WILL BE A DEFINITE POSSIBILITY WITH ANY STORMS THAT
DEVELOP. A MENTION OF SUCH WOULD BE A GOOD IDEA IN THE ZONES.

PROBLEM 1: PATCHY DENSE FOG DEVELOPED ALONG THE MISSOURI/ARKANSAS
BORDER WEDNESDAY MORNING. BELIEVE THE SAME WILL OCCUR THIS MORNING
BUT NOT CONFIDENT THAT THE COVERAGE WILL BE GREAT ENOUGH TO WARRANT
A DENSE FOG ADVISORY. WOULD LIKE TO KEEP THE EARLY MORNING FOG
CURRENTLY IN THE ZONES AND PUT OUT AN NPW IF THE NEED ARISES.

PROBLEM 2: HATE TO JUST PUT OUT BLANKET POPS BUT DONT HAVE MUCH
CHOICE WITH THE SHORTWAVE APPROACHING AND PLENTY OF MOISTURE AND
INSTABILITY OVERHEAD. GREATEST CHANCES FOR RAIN APPEAR TO BE THIS
EVENING INTO TONIGHT AS WAVE PASSES THROUGH. LOW CHANCE POP SHOULD
BE KEPT FRIDAY SINCE AIRMASS WILL NOT CHANGE AND AVN IS HINTING
THAT MORE WEAK SHORTWAVES WILL BE APPROACHING IN THE NORTHWEST
FLOW. GUIDANCE TEMPERATURES LOOK REASONABLE.

RECOMMENDATIONS:(FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF/UNO: MORNING FOG...OTHERWISE PARTLY CLOUDY WITH A 30% CHANCE OF
SHOWERS AND THUNDERSTORMS. HIGH IN THE MIDDLE 80S. EAST WIND 5 TO
10 MPH.
JLN: MORNING FOG...OTHERWISE PARTLY CLOUDY WITH A 30% CHANCE OF
SHOWERS AND THUNDERSTORMS. HIGH IN THE MIDDLE AND UPPER 80S. EAST
WIND 5 TO 10 MPH.
AIZ/VIH: MORNING FOG...OTHERWISE PARTLY CLOUDY WITH A 30% CHANCE OF
SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 5 TO 10 MPH.

SGF BB 084/064 085/065 086 08353
JLN BB 086/065 086/065 089 08353

SUTTON

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.